Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2019, 3:18 PM CDT for Bottineau County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2019, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 3, 2019, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bottineau County, ND
The radar
The Minot AFB radar (KMBX), 66 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509
WUUS53 KBIS 032018
SVRBIS
NDC009-032100-
/O.NEW.KBIS.SV.W.0013.190603T2018Z-190603T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
318 PM CDT Mon Jun 3 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Bottineau County in north central North Dakota...
* Until 400 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located 9 miles west of
Lake Metigoshe State Park, or 12 miles north of Bottineau, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Metigoshe State Park around 350 PM CDT.
Other locations impacted by this severe thunderstorm include Carbury
and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4890 10020 4887 10054 4890 10085 4900 10089
4900 10024
TIME...MOT...LOC 2018Z 260DEG 15KT 4900 10053
HAIL...1.00IN
WIND...60MPH
$$
KRANZ1 follow-up statement
756
WWUS53 KBIS 032050
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
350 PM CDT Mon Jun 3 2019
NDC009-032100-
/O.CON.KBIS.SV.W.0013.000000T0000Z-190603T2100Z/
Bottineau ND-
350 PM CDT Mon Jun 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BOTTINEAU COUNTY...
At 350 PM CDT, a severe thunderstorm was located over Lake Metigoshe
State Park, or 14 miles north of Bottineau, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Bottineau County, including the following locations...
Carbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4890 10020 4887 10054 4889 10072 4900 10070
4900 10024
TIME...MOT...LOC 2050Z 260DEG 15KT 4902 10033
HAIL...1.00IN
WIND...60MPH
$$
KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:49 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 3, 12:49 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1249 PM CDT Mon Jun 3 2019 .UPDATE... Issued at 1231 PM CDT Mon Jun 3 2019 Latest satellite information shows the convective temperatures have been exceeded across the western third of the state, in the vicinity of a warm frontal boundary. Later tonight and Tuesday a cold front will approach from the northwest. We still are anticipating scattered thunderstorms by mid to late afternoon. Latest CAM runs show convective initiation between 19-21z or 2 to 4 pm CDT. Models show light winds aloft this afternoon, with 5 to 10 KTS at h300 mb west, so teh shear is greatly lacking for severe thunderstorms. But with best CAPE values close to 2800 those storms that due initiate will have some instability. So expect at least a marginal severe hail threat across the west with the southwest still looking a bit better. UPDATE Issued at 928 AM CDT Mon Jun 3 2019 Current forecast trending ok so far. Expect some scattered thunderstorms this afternoon and evening. Cape is decent but the shear is very weak. So rather disorganized cells expected with some large hail possible. UPDATE Issued at 634 AM CDT Mon Jun 3 2019 Minor changes this morning in sky cover and dewpoints. Increased sky cover mention just a bit due to area of mid/high clouds across southern North Dakota. Dewpoints had risen higher than earlier forecast over the western third of North Dakota. This is the sector just east of a low pressure trough extending from a low over southern Alberta to north central and southeastern Montana, to eastern Wyoming. Dewpoints there had risen to the upper 50s and lower 60s. Otherwise, fog had developed in the Hettinger area, where the temperature had dropped to the lower 50s. Surrounding areas were reporting temperatures in the mid and upper 50s, with no fog reported. The visibility in Hettinger has been varying from 1/4 mile to up to 4 miles...and this fog appears to be very localized in nature. Have issued a special weather statement addressing the fog. We would expect that the fog should be dissipating within an hour or so after sunrise. && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Mon Jun 3 2019 Thunderstorm chances this afternoon and tonight highlight the short term forecast period. Currently, surface low pressure was over southern Alberta, with a trough extending south across central Montana/Wyoming. Dry high pressure was over Ontario and the western Great Lakes states. This has set up a good southerly wind fetch from the southern Plains northward into the Dakotas and Manitoba. West of the western trough was a drier warm sector over western Montana/wyoming where dewpoints were mainly in the 40s F. The surface low is forecast to move eastward into Saskatchewan today, with the attending surface trough approaching the western Dakotas late this afternoon/early evening. This trough should serve as the focus for scattered thunderstorms. Steep low and mid level lapse rates will be in place, with CAPE values of 1000-1500 J/kg. East of this trough, dewpoints reaching into the upper 50s and lower 60s are forecast today across much of central North Dakota, with the James Valley seeing mid 60s F dewpoints. Models are forecasting CAPE values of 1500-3000+ J/kg there, but no boundary feature to kick off thunderstorms. The southerly low level jet has become well established through the US Plains and its northward extend was already reaching well into Manitoba/Saskatchewan this morning. Should some mid/upper level impulse move through the west-east flow aloft, this may be enough to set off some convection. The short term high res CAM models are suggesting that thunderstorm development favors the western trough area of eastern MT/WY and the western Dakota border late this afternoon. 0-6km bulk shear values are forecast to be in the 15-20 knot range over western North Dakota, thus we are anticipating a marginal risk of severe storms this afternoon and evening in western and parts of central ND. Tonight the surface low continues moving east, reaching southern Manitoba by daybreak Tuesday morning, with the attendant trough reaching the central Dakotas. Meanwhile a trailing cold front extending from the low moves into northwestern North Dakota after midnight. We expect the showers and thunderstorms to continue to expand/move eastward tonight, moving into the higher CAPE environment. Otherwise, highs today will be well into the 80s F, with lower 90s possible in the northwest and north central where soil moisture content is lower due to a lack of springtime rainfall. Lows tonight are forecast to be in the upper 50s to mid 60s. .LONG TERM...(Tuesday through Sunday) Issued at 355 AM CDT Mon Jun 3 2019 A summer-like pattern will persist this week with highs mainly in the 80s F and slight chances of storms, before a cooling trend arrives by next weekend along with a greater chance of storms. On Tuesday, the aforementioned low moves southeast from southern Manitoba into northern Minnesota, with the cold front following, moving southeastward through North Dakota. Look for a breezy day with northwest winds of 15 to 25 mph. Cooler and drier air moving in as well, with highs ranging from around 80 in the northwest to the upper 80s in the James Valley. Tuesday night should be very comfortable (cooler and less humid) with lows in the 50s with dewpoints in the 30s and 40s. Otherwise, broad westerly flow aloft will be in place Tuesday through Thursday, with low-amplitude impulses embedded in the flow potentially generating convection. Low-grade precipitation chances dominate the forecast Wednesday and Thursday. The 00z models were consistent in advertising a deepening trough moving into the Pacific Northwest by Friday and turning flow aloft southwesterly across the Northern Plains. This will yield a background environment more favorable for organized convection, particularly as the trough passage occurs this weekend. Warm with highs in the 80s Friday, but cooler in the 60s/70s Saturday, and 60s Sunday/Monday after the upper low/trough passage. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1231 PM CDT Mon Jun 3 2019 A trough of low pressure across southern Canada will be the focus for widely scattered thunderstorms as it moves east through teh region. VFR is expected. Timing of the thunderstorms is too uncertain to include in TAFS, but convection should occur mainly between 22-06z && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Jun 3, 12:52 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1252 PM CDT Mon Jun 3 2019 NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-041800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 1252 PM CDT Mon Jun 3 2019 /1152 AM MDT Mon Jun 3 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms may develop over the western half of North Dakota this afternoon, then expand and move eastward into central North Dakota this evening. A few of these storms could become strong to severe with the main threats being large hail up to quarter size and damaging winds up to 60 mph. The risk of a few severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances of thunderstorms exist from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NDZ031>034-040>045-041800- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 1252 PM CDT Mon Jun 3 2019 /1152 AM MDT Mon Jun 3 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The Storm Prediction center has forecast a marginal risk of severe storms across southwestern and south central North Dakota. Scattered thunderstorms may develop over the western half of North Dakota this afternoon, then expand and move eastward into central North Dakota this evening. A few of these storms could become strong to severe with the main threats being large hail up to quarter size and damaging winds up to 60 mph. The risk of a few severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances of thunderstorms exist from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. waa
In the hours before
Local storm report, Jun 3, 10:10 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT MON JUN 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 SW MEDORA 46.87N 103.58W
06/02/2019 E1.75 INCH BILLINGS ND TRAINED SPOTTER
DELAYED REPORT. SPOTTER REPORTED THAT HIS
DAUGHTER ONE MILE TO HIS SOUTH ESTIMATED
HAIL UP TO GOLF BALL SIZE WITH POSSIBLE ROOF
DAMAGE. TIME ESTIMATED BY RADAR.
&&
ZHLocal storm report, Jun 3, 10:53 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT MON JUN 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 E RHAME 46.24N 103.61W
06/02/2019 M1.25 INCH BOWMAN ND COCORAHS
DELAYED REPORT. COCORAHS REPORT OF HALF
DOLLAR SIZE HAIL THAT LAST 10 MINUTES AND
DENTED CARS. TIME ESTIMATED FROM RADAR.
&&
ZHSpecial weather statement, Jun 3, 2:07 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Bismarck ND 207 PM CDT Mon Jun 3 2019 NDZ009-017-031945- McKenzie ND-Williams ND- 207 PM CDT Mon Jun 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 245 PM CDT/145 PM MDT/... At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located near Fort Union Trading Post, or 16 miles north of Sidney, moving east at 10 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort Buford State Historical Site. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4808 10404 4816 10385 4787 10375 4785 10404 TIME...MOT...LOC 1907Z 253DEG 8KT 4795 10408 HARGROVE
Special weather statement, Jun 3, 2:41 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Bismarck ND 241 PM CDT Mon Jun 3 2019 NDZ004-032015- Bottineau ND- 241 PM CDT Mon Jun 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOTTINEAU COUNTY UNTIL 315 PM CDT... At 241 PM CDT, a strong thunderstorm was located near Souris, or 15 miles northwest of Bottineau, moving east at 25 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Souris, Lake Metigoshe State Park, Carbury and Roth. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4891 10028 4886 10081 4900 10085 4900 10032 TIME...MOT...LOC 1941Z 255DEG 21KT 4895 10072 MJONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 17 min |
| Jun 2, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 49 min |
| Jun 2, 8:07 PM CDT | Special Weather Statement | BIS | Bowman | 38 min |
| Jun 2, 8:25 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 50 min |
| Jun 3, 2:07 PM CDT | Special Weather Statement | BIS | McKenzie | 38 min |
| Jun 3, 2:41 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 3, 2:45 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 30 min |
| Jun 3, 3:59 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 46 min |
| Jun 3, 5:31 PM CDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jun 3, 5:57 PM CDT | Special Weather Statement | BIS | Burke | 48 min |
| Jun 3, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 51 min |
| Jun 3, 6:36 PM CDT | Special Weather Statement | BIS | Billings | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.